Hail, Finney
- When
- June 24, 4:25 AM CST
- Where
- Finney County, 2.34 mi NNE of Garden City
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.000, -100.850
Elevated nocturnal thunderstorms produced a bit of severe weather during the pre-dawn hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Elevated nocturnal thunderstorms produced a bit of severe weather during the pre-dawn hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 24, 12:27 AM CST, 3 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 127 AM CDT Sun Jun 24 2018 ...Updated Long Term Discussion... .SHORT TERM...(Today and tonight) Issued at 1230 AM CDT Sun Jun 24 2018 A cluster of thunderstorms will continue to push east and southeast out of the CWA in the next hour or two. There is strong wind gusts up to 70 mph out of these storms due to moderate instability associated with this convection. Once these storms pass out of the forecast area, it will give way to mostly cloudy skies and lighter easterly winds less than 10 mph with low temperatures in the upper 50s to low 60s across the CWA. Skies will clear out to mostly clear skies throughout the morning time frame allowing temperatures to push into the 80s for most of the area. Afternoon thunderstorms will develop around 5PM across much of the CWA from west to east as a short wave trough propagates through western Kansas. Mid level flow will be moderate and ample low level moisture with dewpoints in the upper 60s to low 70s will help aid in severe development into the evening and early night hours. The trigger point will be with a frontal boundary that will drop through the CWA supported by the aforementioned shortwave trough. There is deep layer shear and steep lapse rates that will help favor supercell development during the peak heating hours of the day initially. This will support damaging wind gusts up to 70mph and hail up to the size of baseballs. Cells that become discrete will have the possibility for a couple of tornadoes due to the sufficient low level shear available in the pristine environment. Storms will begin to push out of the area to the east and southeast after 10PM with most of the convective and severe activity out of the CWA at this time. Lingering showers and thunderstorms could still be in the far southeastern portions of the area but quickly move out by midnight on Sunday. Isolated areas of heavy rainfall will increase areas of localized flooding, especially in areas affected by the recent rains and the ground being conducive for such an occurrence already saturated as it is at this point in time. Low temperatures will drop into the mid to upper 50s near 60 for most the CWA behind the cold front with light northwesterly winds 5-10 mph through Monday morning. .LONG TERM...(Monday through Saturday) Issued at 115 AM CDT Sun Jun 24 2018 The start of a new work week on Monday will begin a warming and drying trend for the CWA with afternoon high temperatures pushing back into the upper 80s with upper level ridging setting up over the Rocky Mountains and the western high plains. Temperatures will soar in the mid to upper 90s Tuesday and near 100 on Wednesday due to a stronger southwest downsloping flow sets up for southwestern Kansas picking up in wind speeds by mid week with gusts pushing 25-30 mph. Low temperatures will be very mild starting off in the mid to upper 60s through mid week. Dry and hot will rinse and repeat through the end of the week on Friday with low temperatures starting off in the 70s and high temperatures near 100 for the entire CWA of southwestern Kansas. Winds will continue out of the south to southwest bringing in the heat from the warming downsloping wind with gusts up to 30-35 mph. The weekend will start off as the week ended with high temperatures in the mid to upper 90s and strong south- southwesterly wind gusting up to 30 mph. However, Saturday night looks to see a weak and dry cold frontal boundary pass through the area bringing more seasonable temperatures and small chances of precipitation with PoPs only in the 20s this far out in the forecast period. Temperatures Sunday will only be around 90 with a lighter north to northeasterly wind. This shift in pattern is short lived with the shortwave trough quickly pushing across the plains and ridging setting back up by the end of the weekend and beyond. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1205 AM CDT Sun Jun 24 2018 Current ongoing thunderstorm activity will be pushing east and southeast of all TAF sites. VFR conditions will prevail into the afternoon hours with scattered high clouds and light southeasterly winds less than 10-12kts. After 22Z, thunderstorm activity will return for all locations as a short wave trough propagates through the area. These storms will bring MVFR ceilings and visibility down to 1SM and 1000 feet respectively. Winds will gust to 35kts in thunderstorms as they pass overhead. The thunderstorm activity will push east and diminish towards the end of the TAF period after 06Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 85 63 87 / 40 80 70 0 GCK 60 82 60 86 / 70 40 50 0 EHA 63 86 59 87 / 20 30 30 0 LBL 64 87 62 87 / 40 60 60 0 HYS 67 82 62 86 / 20 60 60 0 P28 69 89 67 88 / 60 70 80 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous Weather Outlook National Weather Service Dodge City KS 300 AM CDT Sun Jun 24 2018 KSZ030-031-043>046-061>066-074>081-084>090-250800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 300 AM CDT Sun Jun 24 2018 /200 AM MDT Sun Jun 24 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Numerous severe thunderstorms are expected across western Kansas for Sunday. These storms are capable of producing hail up to the size of baseballs along with damaging wind up to 75 mph. Heavy rainfall is also possible as well with supercell growth resulting in areas of localized flooding. An isolated tornado or two also cannot be ruled out at this time. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Upper level ridging over the western high plains and lee side troughing over eastern Colorado will give way to much warmer temperatures nearing 100 degrees and gusty south to southwest winds up to 30-35 mph through the end of the week. Heat index values will be in the 100-105 degree range, especially in the eastern and southeastern counties of the viewing area where relative humidity values will be higher in the 40 percent range. Days 2-7 Hazards ---------------- * Monday No hazards. * Tuesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Elevated risk - Fire weather: Significant risk * Thursday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for southwestern Kansas after 4PM CDT. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
430 AM CDT SUN JUN 24 2018
KSZ077-078-241030-
Gray KS-Ford KS-
430 AM CDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD AND SOUTHERN
GRAY COUNTIES UNTIL 530 AM CDT...
At 429 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Ingalls, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cimarron, Montezuma, Ingalls, Ensign, The Haggard Elev and Howell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3768 10060 3784 10050 3777 10007 3748 9998
3750 10058
TIME...MOT...LOC 0929Z 297DEG 20KT 3773 10047
RBURGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM TSTM WND GST 2 WNW DODGE CITY 37.78N 100.05W
06/23/2018 E70 MPH FORD KS NWS EMPLOYEE
WINDS WERE ESTIMATED FROM 65 TO 70 MPH.
&&
RBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 AM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM TSTM WND GST 2 WNW DODGE CITY 37.78N 100.05W
06/23/2018 E70 MPH FORD KS NWS EMPLOYEE
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
WNW DODGE CITY. WINDS WERE ESTIMATED FROM 65
TO 70 MPH.
&&
RBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 3 NNW ZOOK 38.10N 99.10W
06/24/2018 M1.20 INCH PAWNEE KS MESONET
THE DURATION OF THE HEAVY RAIN EVENT WAS 1
HOUR.
&&
RBSpecial Weather Statement National Weather Service Dodge City KS 506 AM CDT SUN JUN 24 2018 KSZ063-077-241100- Gray KS-Finney KS- 506 AM CDT SUN JUN 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES UNTIL 600 AM CDT... At 506 AM CDT, Doppler radar was tracking a strong thunderstorm 3 miles southwest of Garden City, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Garden City, Holcomb, Pierceville, Ingalls and Charleston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3786 10093 3811 10110 3818 10039 3775 10041 TIME...MOT...LOC 1006Z 276DEG 19KT 3794 10091 RBURG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 AM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 AM TSTM WND GST MEDICINE LODGE ASOS SIT 37.28N 98.55W
06/24/2018 M60 MPH BARBER KS ASOS
ASOS STATION P28, MEDICINE LODGE ASOS SITE.
&&
RBThe Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 10:25 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769997, 770010, 769998.